Iowa, 2019

Excessive Heat in Iowa, July 18 to 20, 2019

July 18 to 20, 2019 · NWS ARX · 8 events in 8 counties and zones

Northeast Iowa sweltered under two days of excessive heat in the middle of July. Heat indices topped out between 100 and 110 on July 18th and between 105 and 120 on July 19th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

Northeast Iowa sweltered under two days of excessive heat in the middle of July. Heat indices topped out between 100 and 110 on July 18th and between 105 and 120 on July 19th. Air temperatures during this heat wave generally topped out around 90 while dew points climbed into the lower 80s. The highest calculated heat index was 117 from a mesonet station near McGregor (Clayton County) and the automated weather observing equipment at the Oelwein airport (Fayette County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jul 18, 11:46 AM CST, 49 minutes earlier.

Area forecast discussion, Jul 18, 11:46 AM CST, 49 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1246 PM CDT Thu Jul 18 2019

.SHORT TERM...(Today through Friday Night)
Issued at 212 AM CDT Thu Jul 18 2019

Currently watching ongoing thunderstorms extending W-E across
southern MN/Northern IA/southwest WI associated with strong 850mb
LLJ. RAP showing the LLJ vectors bending eastward toward morning
with majority of CAMs pushing this convection east of the area by
the 14-15z timeframe. With PWs sitting in the 20-2.5" range, pockets
of heavy rainfall and possible localized flash flooding will
continue through early this morning, mainly along and south of I-90.
Flood watch continues through 7 am this morning.

After 14-15z, the rest of today looks fairly quiet until later in
the afternoon as more showers and storms are possible north of the
warm frontal boundary which will be located approximately somewhere
between the I-90/94 corridors. Otherwise, building heat will be the
focus as south/southwesterly flow brings in hotter air from the
Plains. RAP showing 925mb temps increasing into the 25-29C range
through the afternoon. This is expected to translate to highs in the
upper 80s to lower/middle 90s. Meanwhile dewpoints will be
uncomfortably in the 70s. This will produce heat indices in the 90s
to 110 range, highest south of I-90. Heat advisory/Excessive heat
warning headline go into effect at noon today.

For this evening overnight, will be focusing on increasing moisture
transport impinging on that warm frontal boundary in place along the
I-90/94 corridor. This is expected to fire up thunderstorms again.
Will have to watch for the possiblity of severe storms given 0-6km
MUCAPE ramped up in the 5000+ J/kg range early on and bulk shear in
the 35-45kt range. In addition, precipitable water values will again
be in the 2-2.5" range, so expecting these storms to be prolific
rain-makers. May eventually need another Flood Watch based on this.
Will pass concerns onto the dayshift crew given current convection
to get through this morning.

Model consensus keeps the warm front pretty close to the I-94
corridor Friday with 925mb temps creeping up into the 29-30C range
south of this. This will result in highs topping off in the 88-97
range with heat indices in the 95-100 range. Heat advisory/Excessive
heat warnings remain in effect through Friday. There will also be a
slight chance of thunderstorms mainly north of I-94 as models show a
weak mid level wave riding east along that frontal boundary.
Question is how capped the environment will be versus forcing from
the wave.

Thunderstorm chances will be seen Friday night as models suggesting
a cold frontal boundary sinking southward into the area.

.LONG TERM...(Saturday through Wednesday)
Issued at 212 AM CDT Thu Jul 18 2019

Thunderstorm chances continue through the weekend as a cold frontal
boundary sinks slowly south through the region.

Much welcome cooler/drier air works into the region Monday through
Wednesday as Canadian high pushes in/settles across the region.
Highs look to be in the 70s/lower 80s with comfortable dewpoints in
the 50s/lower 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1246 PM CDT Thu Jul 18 2019

Pesky MVFR clouds remain over RST, though recent trends per
satellite imagery have shown them scattering out from west to
east. Thinking they should do the same at RST by mid-afternoon.
Looked like clouds had scattered out at LSE, but an additional low
VFR/high MVFR deck has developed. Keeping it VFR for now, but will
need to monitor trends early this afternoon. Otherwise, winds
will remain southerly/southwesterly and slowly decrease in speed
through the afternoon.

Attention then turns to thunderstorm development this evening and
overnight. Decent model consensus of storms developing somewhere
near the I-90 corridor, but confidence in timing of development is
somewhat low. Currently thinking somewhere in the 00-02Z
timeframe for initial development, but various pieces of guidance
hint at potential for both earlier and later times. Expect
temporary periods of MVFR at both sites with thunderstorms, with a
possibility of brief IFR with any stronger storms/heavier rain.
Storms should be out of the area by early morning, though some
lower VFR clouds will linger. Some guidance even hints at a low
stratus deck across the area, but confidence is low at this time,
so did not include any mention.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Excessive Heat Warning until 7 PM CDT Saturday for WIZ054-061.

     Heat Advisory until 7 PM CDT Friday for WIZ032>034-041>044-053-
     055.

MN...Heat Advisory until 7 PM CDT Friday for MNZ079-086>088-094>096.

IA...Excessive Heat Warning until 7 PM CDT Saturday for IAZ011-018-
     019-029-030.

     Heat Advisory until 7 PM CDT Friday for IAZ008>010.

&&

SHORT TERM...DAS
LONG TERM...DAS
AVIATION...CA
Hazardous weather outlook, Jul 18, 3:44 AM CST, 8 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
444 AM CDT Thu Jul 18 2019

WIZ017-029-191200-
Taylor-Clark-
444 AM CDT Thu Jul 18 2019

This Hazardous Weather Outlook is for portions of central
Wisconsin and north central Wisconsin.

.DAY ONE...Today and Tonight

Strong to severe storms are possible this evening into the
overnight hours. Damaging wind and very heavy rainfall with
localized flooding will be the main threats, along with some
small hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Heat will be increasing as well through Friday with heat indices
today through Friday topping off in the 95 to 100 range. This
heat could bring on heat related illnesses if precautions are not
taken.

Periodic thunderstorm chances will continue into the weekend.
Heavy rainfall could accompany these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time. However, any
reports of heavy rainfall and flooding would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-MNZ079-086>088-094>096-WIZ032>034-041>044-053-055-
191200-
Mitchell-Howard-Winneshiek-Wabasha-Dodge-Olmsted-Winona-Mower-
Fillmore-Houston-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-
Juneau-Adams-Vernon-Richland-
444 AM CDT Thu Jul 18 2019

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...central Wisconsin... southwest
Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

A Heat Advisory goes into effect at noon today.

Heat will be increasing today with heat indices topping off in
the 95 to 105 range. This heat could bring on heat related
illnesses if precautions are not taken.

Strong to severe storms are possible this evening into the
overnight hours. Damaging wind and very heavy rainfall with
localized flooding will be the main threats, along with some small
hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Heat Advisory remains in effect Friday. Plan on heat indices
topping off in the 95 to 105 range. This heat could bring on heat
related illnesses if precautions are not taken.

Periodic thunderstorm chances will continue into the weekend.
Heavy rainfall could accompany these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time. However, any
reports of heavy rainfall and flooding would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ011-018-019-029-030-WIZ054-061-191200-
Allamakee-Floyd-Chickasaw-Fayette-Clayton-Crawford-Grant-
444 AM CDT Thu Jul 18 2019

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest Wisconsin.

.DAY ONE...Today and Tonight

An Excessive Heat Warning goes into effect at noon today.

Heat will be increasing today with heat indices topping off in
the 100 to 110 range. This heat could bring on heat related
illnesses if precautions are not taken.

Strong to severe storms are possible this evening into the
overnight hours. Damaging wind and very heavy rainfall with
localized flooding will be the main threats, along with some small
hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

An Excessive Heat Warning remains in effect Friday. Plan on heat
indices topping off in the 100 to 110 range. This heat could
bring on heat related illnesses if precautions are not taken.

Periodic thunderstorm chances will continue into the weekend.
Heavy rainfall could accompany these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time. However, any
reports of heavy rainfall and flooding would be appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DAS

In the hours before

Local storm report, Jul 18, 8:06 AM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
906 AM CDT THU JUL 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0837 AM     HEAVY RAIN       3 SW FREEBURG           43.57N 91.39W
07/18/2019  M1.80 INCH       HOUSTON            MN   PUBLIC

&&
Local storm report, Jul 18, 8:07 AM CST, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
907 AM CDT THU JUL 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 AM     HEAVY RAIN       LANCASTER               42.85N 90.71W
07/18/2019  M2.68 INCH       GRANT              WI   PUBLIC

            THIS IS AN UPDATE TO THE 24-HOUR TOTAL
            REPORTED AT 7:30AM.

&&
Local storm report, Jul 18, 8:10 AM CST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
910 AM CDT THU JUL 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       LA FARGE                43.58N 90.64W
07/18/2019  M1.50 INCH       VERNON             WI   PUBLIC

&&
Special weather statement, Jul 18, 8:43 AM CST, 3 hours 52 minutes before
Special Weather Statement
National Weather Service La Crosse WI
943 AM CDT Thu Jul 18 2019

WIZ054-055-181545-
Richland-Crawford-
943 AM CDT Thu Jul 18 2019

...THUNDERSTORMS WITH HEAVY RAIN AFFECTING RICHLAND AND CRAWFORD
COUNTIES...

At 940 AM CDT, thunderstorms were producing periods of heavy rain
across portions of Crawford and Richland Counties. Be alert for
possible flooding of low lying areas. Never drive through flood
waters. Also, be alert for possible mud and rock slides in steep
terrain. Thunderstorms will taper off through the late morning hours.

Locations impacted include...
Prairie Du Chien, Richland Center, Boscobel, Westport, Excelsior,
Bridgeport, Lone Rock, Seneca, Rockbridge, Wauzeka, Ithaca, Soldiers
Grove, Sylvan, Gays Mills, Eastman, De Soto, Mount Sterling,
Ferryville, Boaz and Lynxville.

Torrential rainfall is occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4317 9020 4321 9029 4321 9055 4317 9069
      4312 9074 4306 9094 4303 9097 4299 9106
      4300 9113 4299 9116 4307 9118 4313 9118
      4315 9115 4326 9106 4332 9111 4335 9121
      4342 9120 4342 9068 4345 9067 4345 9019
TIME...MOT...LOC 1440Z 254DEG 52KT 4331 9057

CA
Local storm report, Jul 18, 9:01 AM CST, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1001 AM CDT THU JUL 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0957 AM     HEAVY RAIN       1 NE PRAIRIE DU CHIEN   43.05N 91.13W
07/18/2019  M3.11 INCH       CRAWFORD           WI   PUBLIC

&&
Local storm report, Jul 18, 10:17 AM CST, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1117 AM CDT THU JUL 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 AM     HEAVY RAIN       2 N PRAIRIE DU CHIEN    43.07N 91.14W
07/18/2019  M3.27 INCH       CRAWFORD           WI   PUBLIC

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 excessive heat. Local standard time, as filed.

Excessive Heat, Fayette

When
July 18, 12:35 PM CST to July 19, 9:35 PM CST
Where
Fayette forecast zone
Reported by
AWOS
Coordinates
42.863, -91.844 (the zone’s center; the record gives no point)

Heat indices of 105 to 120 were common across Fayette County on July 18th and 19th. The highest calculated heat index was 117 from the automated weather observing equipment at the Oelwein airport.

Excessive Heat, Chickasaw

When
July 18, 12:45 PM CST to July 19, 8:35 PM CST
Where
Chickasaw forecast zone
Reported by
Mesonet
Coordinates
43.060, -92.318 (the zone’s center; the record gives no point)

Heat indices of 100 to 115 were common across Chickasaw County on July 18 and 19th. The highest calculated heat index was 114 from a mesonet station in New Hampton.

Excessive Heat, Floyd

When
July 18, 12:55 PM CST to July 19, 7:35 PM CST
Where
Floyd forecast zone
Reported by
AWOS
Coordinates
43.060, -92.789 (the zone’s center; the record gives no point)

Heat indices of 100 to 115 were common across Floyd County on July 18th and 19th. The highest calculated heat index was 113 from the automated weather observing equipment at the Charles City airport.

Excessive Heat, Allamakee

When
July 18, 1:35 PM CST to July 19, 8:45 PM CST
Where
Allamakee forecast zone
Reported by
Mesonet
Coordinates
43.284, -91.378 (the zone’s center; the record gives no point)

Heat indices of 100 to 105 were common across Allamakee County on July 18 and 19th. The highest calculated heat index was 105 from a mesonet station near Waterville.

Excessive Heat, Clayton

When
July 18, 1:35 PM CST to July 20, 12:55 PM CST
Where
Clayton forecast zone
Reported by
Mesonet
Coordinates
42.845, -91.341 (the zone’s center; the record gives no point)

Heat indices of 100 to 115 were common across Clayton County from July 18 through the morning of July 20th. The highest calculated heat index was 117 from a mesonet station in McGregor.

Excessive Heat, Winneshiek

When
July 19, 9:35 AM CST to 8:35 PM CST
Where
Winneshiek forecast zone
Reported by
Mesonet
Coordinates
43.291, -91.844 (the zone’s center; the record gives no point)

Heat indices of 105 to 115 were common across Winneshiek County on July 19th. The highest calculated heat index was 114 from a mesonet station in Decorah.

Excessive Heat, Mitchell

When
July 19, 9:55 AM CST to 8:15 PM CST
Where
Mitchell forecast zone
Reported by
Mesonet
Coordinates
43.356, -92.789 (the zone’s center; the record gives no point)

Heat indices of 100 to 110 were common across Mitchell County on July 19th. The highest calculated heat index was 110 from a mesonet station in St. Ansgar.

Excessive Heat, Howard

When
July 19, 10:05 AM CST to 8:35 PM CST
Where
Howard forecast zone
Reported by
Mesonet
Coordinates
43.357, -92.317 (the zone’s center; the record gives no point)

Heat indices of 105 to 115 were common across Howard County on July 19th. The highest calculated heat index was 116 from a mesonet station in Saratoga.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 845933, 845931, 845934, 845930, 845932, 845937, 845936, 845935.